Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Value functions and associated graded rings for semisimple algebras


Authors: J.-P. Tignol and A. R. Wadsworth
Journal: Trans. Amer. Math. Soc. 362 (2010), 687-726
MSC (2000): Primary 16W60; Secondary 16K20, 16W70
DOI: https://doi.org/10.1090/S0002-9947-09-04681-9
Published electronically: September 18, 2009
MathSciNet review: 2551503
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a type of value function $ y$ called a gauge on a finite-dimensional semisimple algebra $ A$ over a field $ F$ with valuation $ v$. The filtration on $ A$ induced by $ y$ yields an associated graded ring $ \textsl{gr}_y(A)$ which is a graded algebra over the graded field $ \textsl{gr}_v(F)$. Key requirements for $ y$ to be a gauge are that $ \textsl{gr}_y(A)$ be graded semisimple and that $ \dim_{\textsl{gr}_v(F)}(\textsl{gr}_y(A)) = \dim_F(A)$. It is shown that gauges behave well with respect to scalar extensions and tensor products. When $ v$ is Henselian and $ A$ is central simple over $ F$, it is shown that $ \textsl{gr}_y(A)$ is simple and graded Brauer equivalent to $ \textsl{gr}_w(D)$, where $ D$ is the division algebra Brauer equivalent to $ A$ and $ w$ is the valuation on $ D$ extending $ v$ on $ F$. The utility of having a good notion of value function for central simple algebras, not just division algebras, and with good functorial properties, is demonstrated by giving new and greatly simplified proofs of some difficult earlier results on valued division algebras.


References [Enhancements On Off] (What's this?)

  • [AS] S. A. Amitsur and L. W. Small, Prime ideals in PI-rings, J. Algebra, 62 (1980), 358-383. MR 563234 (81c:16027)
  • [Bl$ _1$] M. Boulagouaz, The graded and tame extensions, pp. 27-40 in Commutative Ring Theory (Fès, 1992) (P. J. Cahen et al., eds.), Lecture Notes in Pure and Applied Math., No. 153, Marcel Dekker, New York, 1994. MR 1261874 (94k:12010)
  • [Bl$ _2$] M. Boulagouaz, Le gradué d'une algèbre à division valuée, Comm. Algebra, 23 (1995), 4275-4300. MR 1351134 (96h:16047)
  • [B] N. Bourbaki, Elements of Mathematics, Commutative Algebra, Addison-Wesley, Reading, Mass., 1972 (English trans. of Éléments de Mathématique, Algèbre Commutative). MR 0360549 (50:12997)
  • [BT] F. Bruhat and J. Tits, Schémas en groupes et immeubles des groupes classiques sur un corps local, Bull. Soc. Math. France, 112 (1984), 259-301. MR 788969 (86i:20064)
  • [C] P. M. Cohn, On extending valuations in division algebras, Studia Scient. Math. Hung., 16 (1981), 65-70. MR 703642 (84f:16025)
  • [EP] A. J. Engler and A. Prestel, Valued Fields, Springer, Berlin, 2005. MR 2183496 (2007a:12005)
  • [G] J. Gräter, The ``Defektsatz'' for central simple algebras, Trans. Amer. Math. Soc., 330 (1992), 823-843. MR 1034663 (92f:16018)
  • [HW$ _1$] Y.-S. Hwang and A. R. Wadsworth, Algebraic extensions of graded and valued fields. Comm. Algebra, 27 (1999), 821-840. MR 1671995 (2000d:12006)
  • [HW$ _2$] Y.-S. Hwang and A. R. Wadsworth, Correspondences between valued division algebras and graded division algebras, J. Algebra, 220 (1999), 73-114. MR 1713449 (2000g:16028)
  • [JW] B. Jacob and A. R. Wadsworth, Division algebras over Henselian fields, J. Algebra, 128 (1990), 126-179. MR 1031915 (91d:12006)
  • [KO] M.-A. Knus and M. Ojanguren, Théorie de la Descente et Algèbres d'Azumaya, Lecture Notes in Math. 389, Springer-Verlag, Berlin-Heidelberg-New York, 1974. MR 0417149 (54:5209)
  • [KMRT] M.-A. Knus, A.S. Merkurjev, M. Rost, and J.-P. Tignol, The Book of Involutions, Amer. Math. Soc. Coll. Pub. 44, Providence, RI, 1998. MR 1632779 (2000a:16031)
  • [MMU] H. Marubayashi, H. Miyamoto, and A. Ueda, Non-commutative Valuation Rings and Semi-hereditary Orders, Kluwer, Dordrecht, 1997. MR 1461811 (98k:16062)
  • [M$ _1$] P. J. Morandi, The Henselization of a valued division algebra, J. Algebra, 122 (1989), 232-243. MR 994945 (90h:12007)
  • [M$ _2$] P. J. Morandi, Value functions on central simple algebras, Trans. Amer. Math. Soc., 315 (1989), 605-622. MR 986697 (90e:16007)
  • [MW] P. J. Morandi and A. R. Wadsworth, Integral Dubrovin valuation rings, Trans. Amer. Math. Soc., 315 (1989), 623-640. MR 986696 (91d:16076)
  • [N] M. Nagata, Local rings, Interscience Publishers, a division of John Wiley & Sons New York, 1962. MR 0155856 (27:5790)
  • [RTW] J.-F. Renard, J.-P. Tignol, and A. R. Wadsworth, Graded Hermitian forms and Springer's theorem, Indag. Math., N.S., 18 (2007), 97-134. MR 2330736 (2008d:11033)
  • [R] P. Ribenboim, Théorie des Valuations, Presses de l' Université de Montréal, Montréal, Canada, 1968. MR 0249425 (40:2670)
  • [T] J.-P. Tignol, Sur les décompositions des algèbres à division en produit tensoriel d'algèbres cycliques, pp. 126-145 in Brauer Groups in Ring Theory and Algebraic Geometry (F. Van Oystaeyen and A. Verschoren, eds.), Lecture Notes in Math., vol. 917, Springer-Verlag, Berlin, 1982. MR 657427 (83i:16020)
  • [TW] J.-P. Tignol and A. R. Wadsworth, Totally ramified valuations on finite-dimensional division algebras, Trans. Amer. Math. Soc., 302 (1987), 223-250. MR 887507 (88j:16025)
  • [W$ _1$] A. R. Wadsworth, Extending valuations to finite-dimensional division algebras, Proc. Amer. Math. Soc. 98 (1986), 20-22. MR 848866 (87i:16025)
  • [W$ _2$] A. R. Wadsworth, Dubrovin valuation rings and Henselization, Math. Annalen, 283 (1989), 301-328. MR 980600 (90f:16009)
  • [W$ _3$] A. R. Wadsworth, Valuations on tensor products of symbol algebras, pp. 275-289 in Azumaya algebras, actions, and modules, eds. D. Haile and J. Osterburg, Contemp. Math., Vol. 124, Amer. Math. Soc., Providence, RI, 1992. MR 1144041 (93a:16015)
  • [W$ _4$] A. R. Wadsworth, Valuation theory on finite dimensional division algebras, pp. 385-449 in Valuation Theory and its Applications, Vol. I, eds. F.-V. Kuhlmann et al., Fields Inst. Commun., 32, Amer. Math. Soc., Providence, RI, 2002. MR 1928379 (2003g:16023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16W60, 16K20, 16W70

Retrieve articles in all journals with MSC (2000): 16W60, 16K20, 16W70


Additional Information

J.-P. Tignol
Affiliation: Institut de Mathématique Pure et Appliquée, Université catholique de Louvain, B-1348 Louvain-la-Neuve, Belgium
Email: jean-pierre.tignol@uclouvain.be

A. R. Wadsworth
Affiliation: Department of Mathematics, University of California, San Diego, La Jolla, California 92093-0112
Email: arwadsworth@ucsd.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04681-9
Received by editor(s): May 2, 2007
Received by editor(s) in revised form: November 6, 2007
Published electronically: September 18, 2009
Additional Notes: The first author was partially supported by the National Fund for Scientific Research (Belgium) and by the European Community under contract HPRN-CT-2002-00287, KTAGS. The second author would like to thank the first author and UCL for their hospitality while the work for this paper was carried out.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society